Hail, Campbell
- When
- July 17, 4:25 PM EST to 4:30 PM EST
- Where
- Campbell County, Dayton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.100, -84.430
Scattered thunderstorms developed during the afternoon hours of July 17th. The main threat from these storms was hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered thunderstorms developed during the afternoon hours of July 17th. The main threat from these storms was hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 17, 3:11 PM EST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 411 PM EDT SAT JUL 17 2010 .SYNOPSIS... TWO MID LEVEL BOUNDARIES ARE LAID OUT OVER THE MID OHIO VALLEY AND THE LOWER GREAT LAKES REGION THIS AFTERNOON. BOTH OF THE SOUTHWEST TO NORTHEAST ORIENTED FEATURES ARE SPARKING THUNDERSTORMS ALONG THEM. LOW PRESSURE WILL MOVE EAST THROUGH THE GREAT LAKES SUNDAY NIGHT AND LAY OUT ANOTHER COLD FRONT THROUGH THE OHIO VALLEY EARLY MONDAY. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... CONVECTION WILL BE SCATTERED THIS AFTERNOON AND EVENING...AND SHOULD DECREASE LATER THIS EVENING BUT POSSIBLY SEE THE STRONGEST INDIVIDUAL CELLS PERSIST THROUGH THE NIGHT. DEWPOINTS IN THE LOW TO MID 70S SOUTHWEST TO UPPER 60S NORTHEAST WILL DICTATE HOW LOW MIN TEMPS TONIGHT GO. ZONAL UPPER LEVEL FLOW WILL CONTINUE TO BE HARD PRESSED TO CAPTURE DETAILS OF S/W AND OR VORT MAXIMA TO DISCERN WHERE STORMS MAY OR MAY NOT DEVELOP. WITH THAT IN MIND A BROAD BRUSH WAS USED IN THE PRECIP SCHEME TONIGHT. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... MODELS WILL CONTINUE TO BE UNDER PERFORMING IN THE NEAR TERM WITH THE ZONAL UPPER LEVEL FLOW. THEY ARE CAPTURING THE SURFACE LOW TRACKING EAST ON SUNDAY AFTERNOON AND OVERNIGHT BUT DIFFER SIGNIFICANTLY ON HOW THE BOUNDARY WILL LAY OUT OVER THE OHIO VALLEY AND ILN CWA. REGARDLESS OF THIS THE REGION WILL SEE AN INCREASED POTENTIAL FOR SHOWERS AND THUNDERSTORMS OVERNIGHT INTO EARLY MONDAY. BEFORE THIS HOWEVER...THE MID LEVEL CONVERGENCE WILL COMBINE WITH DAYTIME HEATING TO PRODUCE SCATTERED THUNDERSTORMS THAT WILL BE AT A HIGHER POTENTIAL DURING THE DAY...PARTICULARLY SOUTHEAST OF DAYTON AND INTO THE SCIOTO RIVER VALLEY. HAVE LOWERED TEMPERATURES HERE TO JUST THE MID 80S WITH THE THOUGHT THAT RAIN COOLED OR AT LEAST SIGNIFICANT CLOUD COVER WOULD LIMIT THE UPPER BOUNDARY ON HIGHS IN THIS AREA. ANY STORMS THAT DO OCCUR WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY DOWNPOURS. && .LONG TERM /MONDAY THROUGH SATURDAY/... MODELS ARE IN GOOD AGREEMENT AT THE BEGINNING OF THE PERIOD. LOW PRESSURE CENTER IS LOCATED IN WRN NY WITH CDFNT RUNNING BACK SW INTO THE FA. MODELS STALL THIS FNT ACRS THE FA FOR THE MAJORITY OF THE PERIOD. BY THURSDAY NIGHT INTO FRIDAY...GFS BRINGS A H5 WAVE ACROSS THE NRN PLAINS INTO THE UPPER GREAT LAKES. THIS CAUSES A MORE SIGNIFICANT LOW TO FORM ON THE GFS. GFS SWINGS CDFNT THRU THE FA ON SATURDAY. MEANWHILE THE ECMWF AND THE DGEX TO SOME EXTENT LEAVES THE FNT STATIONARY INTO SATURDAY. SO WITH THAT ALL SAID. KEPT CHC POPS FOR MUCH OF THE PERIOD. WENT HIGHER CHC POPS DURING THE DAY VERSUS THE NIGHT. FOR TEMPS...WENT A MODEL BLEND OF SREF/GFS MOS MONDAY AND TUESDAY AND A CANADIAN/ECMWF/HPC BLEND FARTHER OUT. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... UNSTABLE AIRMASS AROUND THE AREA FOR THIS AFTERNOON. CU FIELD HAS ALREADY DEVELOPED AND WILL CONTINUE TO DEVELOP DURING THE AFTERNOON HOURS. A FEW SHOWERS HAVE STARTED TO POP UP AROUND THE AREA. EXPECT SHOWER AND THUNDERSTORM ACTIVITY LATE THIS AFTERNOON AND EVENING TO BE SCATTERED AND THEREFORE IT IS DIFFICULT TO PINPOINT ANY ONE TIME THAT A THUNDERSTORM WILL IMPACT A TERMINAL. HAVE MENTION LIMITED TO A PERIOD OF VCSH OR VCTS AND CB. THUNDERSTORM ACTIVITY AROUND THE AREA WILL BEGIN TO DECREASE LATER THIS EVENING. CLOUD COVER DURING THE OVERNIGHT HOURS WILL DETERMINE HOW MUCH FOG DEVELOPMENT WILL OCCUR. AT THIS POINT HAVE A MENTION IN AT ALL SITES EXCEPT FOR KDAY AND KCMH. ADDITIONAL THUNDERSTORM ACTIVITY WILL BE POSSIBLE DURING THE AFTERNOON HOURS OF SUNDAY AS WELL. OUTLOOK...THUNDERSTORMS POSSIBLE SUNDAY NIGHT THROUGH THURSDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...FRANKS NEAR TERM...FRANKS SHORT TERM...FRANKS LONG TERM...SITES AVIATION...NOVAK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 432 AM EDT SAT JUL 17 2010 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-180845- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 432 AM EDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. A FEW OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND LARGE HAIL POSSIBLE. THE BEST CHANCE FOR SEVERE STORMS IS EXPECTED TO BE LATER THIS AFTERNOON ALONG AND TO THE SOUTHEAST OF INTERSTATE 71. IN ADDITION...LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
501 PM EDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL OTWAY 38.87N 83.19W
07/17/2010 E0.75 INCH SCIOTO OH PUBLIC
TIME IS ESTIMATED
&&
JFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
506 PM EDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL OTWAY 38.87N 83.19W
07/17/2010 E0.88 INCH SCIOTO OH PUBLIC
TIME IS ESTIMATED
&&
JFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
507 PM EDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 1 S COVEDALE 39.11N 84.64W
07/17/2010 M0.75 INCH HAMILTON OH TRAINED SPOTTER
REPORT CAME FROM DELHI AREA
&&
JFSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
510 PM EDT SAT JUL 17 2010
KYZ091>093-OHZ077-172215-
BOONE KY-CAMPBELL KY-KENTON KY-HAMILTON OH-
510 PM EDT SAT JUL 17 2010
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HAMILTON...NORTHERN
KENTON...NORTHERN CAMPBELL AND NORTHERN BOONE COUNTIES THROUGH 615
PM EDT...
AT 509 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
CONSTANCE...MOVING EAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...VILLA HILLS...
CHEVIOT...CRESCENT SPRINGS...LAKESIDE PARK...FORT
MITCHELL...LUDLOW...FORT WRIGHT...PARK HILLS...COVINGTON...
WILDER...DOWNTOWN CINCINNATI AND NEWPORT.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
LAT...LON 3927 8428 3924 8428 3922 8432 3920 8431
3920 8428 3913 8429 3912 8430 3903 8431
3903 8470 3914 8473PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
521 PM EDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL MCDERMOTT 38.83N 83.07W
07/17/2010 E1.00 INCH SCIOTO OH PUBLIC
TIME IS ESTIMATED
&&
JFThe Cincinnati radar (KILN), 63 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238290.